DANIEL GLICKLICH, M.D.; ILONA FIGURA, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Neither a recent review of the neurotoxicity of antibacterial agents (1) nor the Physician's Desk Reference (2) includes vancomycin as a drug that can cause neuromuscular blockade or cardiac arrhythmia. We recently saw a patient in whom inadvertent rapid intravenous administration of this drug resulted in apparent cardiopulmonary arrest.
A 57-year-old diabetic woman undergoing peritoneal dialysis developed enterococcal peritonitis. Vancomycin, 1 g, was mistakenly administered as an intravenous bolus over 2 minutes. Within 1 minute after receiving the bolus, the patient suddenly slumped back and stopped breathing; her pulses were unobtainable. External cardiac compression and
GLICKLICH D, FIGURA I. Vancomycin and Cardiac Arrest. Ann Intern Med. 1984;101:880–881. doi: 10.7326/0003-4819-101-6-880_2
Download citation file:
Published: Ann Intern Med. 1984;101(6):880-881.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use